Q: What is the proper protocol for exercising your horse after he receives shots? Is it OK to work him or should he have the day off? When I had to have vaccinations because I was traveling out of the country, my arm was sore. Does this happen to horses, too?
A: Just as with people, horses may have a wide range of reactions after receiving vaccinations. The majority of equine vaccines are administered by intramuscular injections, or "shots into the muscle," on the side of the neck.
For most horses, the only reaction, if any, is a little local inflammation and soreness at the injection site, which lasts just a few days. Usually, light exercise the day of the vaccinations and the next will actually help make the sore muscles feel better. During these workouts you might notice a little stiffness, but most riders report that they cannot feel any difference. After the first day or two your horse can return to his normal exercise routine and level.
There are some exceptions to this rule: If your horse has significant swelling, a fever or severe stiffness after his vaccinations, talk to your veterinarian before resuming exercise.
Some equine vaccines are administered intranasally---via a fluid or mist shot up the nose. These don't cause muscle soreness, but they can make a horse run a fever or feel a little depressed, so a day or two of rest might still be a good idea.
Your best bet is to ask your veterinarian whether there is any reason for concern at the time she administers the vaccinations. She will have selected vaccines for their effectiveness and safety and will want to hear about any reactions your horse has had in the past.
Of course, you'll want to use common sense: Don't start anything new at the same time as the vaccinations, don't increase your horse's workload, don't exercise him if the weather is excessively hot or cold, and schedule a break in his schedule if he has run a fever or had other significant reactions in the past.
Melinda Freckleton, DVM
Haymarket Veterinary Service
This article first appeared in EQUUS issue #425.